Extremely high levels of vancomycin can cause severe renal toxicity

Jaime Barceló-Vidal, Eva Rodríguez-García, Santiago Grau

Research output: Contribution to journalArticleResearchpeer-review

7 Citations (Scopus)

Abstract

© 2018 Barceló-Vidal et al. Vancomycin has usually been associated with nephrotoxicity. Generally, this toxicity is presented as proximal tubular cells injury with or without necrosis and as acute interstitial nephritis. However, development of both lesions is uncommonly described in literature. We present a case of vancomycin-induced nephrotoxicity resulting in both acute interstitial nephritis and tubular cells damage confirmed by renal biopsy. Peak and trough levels of 77.11 and 63.60 μg /mL, respectively, were obtained at the first plasma determination. After 8 more plasma determinations and several hemodialysis sessions, vancomycin levels were undetectable 1 month after therapy was stopped. To our knowledge, this is the case report with the highest vancomycin trough levels developing both lesions and describing total vancomycin washout after a biopsy-proven vancomycin toxicity. In conclusion, early vancomycin therapeutic drug monitoring should be performed in order to avoid toxicities where, as seen in our patient, antibiotic exposure could last around 1 month after last dose administration.
Original languageEnglish
Pages (from-to)1027-1030
JournalInfection and Drug Resistance
Volume11
DOIs
Publication statusPublished - 1 Jan 2018

Keywords

  • Nephrotoxicity
  • Therapeutic drug monitoring
  • Vancomycin

Fingerprint

Dive into the research topics of 'Extremely high levels of vancomycin can cause severe renal toxicity'. Together they form a unique fingerprint.

Cite this